SEARCH

SEARCH BY CITATION

Keywords:

  • breast cancer;
  • chemotherapy-induced amenorrhea;
  • chemotherapy;
  • taxanes

Abstract

BACKGROUND:

The incidence of chemotherapy-induced amenorrhea (CIA) and the time to subsequent menstrual bleeding in premenopausal breast cancer patients treated with current standard chemotherapy regimens was examined.

METHODS:

Four hundred sixty-six women ages 20 to 45 years at the time of diagnosis of a stage I to III breast cancer were recruited between January 1998 and July 2002. Patients completed monthly bleeding calendars from the time of study recruitment. Updated medical history data were obtained at 6-month intervals.

RESULTS:

Most women received doxorubicin and cyclophosphamide (AC); doxorubicin, cyclophosphamide, and paclitaxel (ACT); or cyclophosphamide, methotrexate, and 5-fluorouracil (CMF). Approximately 41% of women experienced an initial 6 months of CIA, and an additional 29% had at least 1 year of CIA. Approximately half of the women with 6 months of CIA and 29% of those with 1 year of CIA resumed bleeding within the subsequent 3 years, usually in the year after their amenorrheic episode. Resumption of bleeding differed significantly by treatment regimen after 6 months of CIA (P = .002; 68% with AC, 57% with ACT, and 23% with CMF), but not after 1 year of CIA (P = .5). Of the 23% of women who experienced an initial 2-year period of CIA, 10% resumed bleeding within the ensuing 3 years after their amenorrheic episode, but none had regular menses.

CONCLUSIONS:

A considerable proportion of women treated with chemotherapy will experience periods of CIA, but many will resume bleeding. Newer treatment regimens such as ACT appear to have a higher resumption of bleeding compared with CMF. This finding may have implications for choice of anti-estrogen treatment and for future potential pregnancies/fertility. Cancer 2010. © 2010 American Cancer Society.